Alert archive / Michigan / Flash Flood Warnings in 2019

Flash Flood Warning 15, NWS Northern Indiana

July 7, 2019Branch County, Hillsdale County, Michigan; Williams County, Ohio; Steuben County, Indiana

NWS Northern Indiana issued this flash flood warning at Jul 7, 2019, 4:25 AM EDT for Branch County, Hillsdale County, Michigan; Williams County, Ohio; Steuben County, Indiana. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2019, 4:25 AM EDT (08:25 UTC)
Expired
Jul 7, 2019, 10:45 AM EDT
In force
6 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Steuben County, IN, Branch County, MI, Hillsdale County, MI, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 99 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:30 AM EDTHEAVY RAIN 3.053 Ene Crooked Lake, ININ-SN-9.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
241 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

751 
WGUS53 KIWX 070825
FFWIWX
INC151-MIC023-059-OHC171-071445-
/O.NEW.KIWX.FF.W.0015.190707T0825Z-190707T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
425 AM EDT Sun Jul 7 2019

The National Weather Service in Northern Indiana has issued a

* Flash Flood Warning for...
  Northern Steuben County in northeastern Indiana...
  Southeastern Branch County in southwestern Michigan...
  Southern Hillsdale County in southeastern Michigan...
  Northern Williams County in northwestern Ohio...

* Until 1045 AM EDT Sunday.

* At 419 AM EDT, Steuben county emergency management reported 
  showers producing heavy rain across the warned area and rapidly 
  rising waters. Two to as much as four inches rain has already 
  fallen. Flash flooding is expected to begin shortly. Additional 
  heavy showers are likely through daybreak with rainfall rates of 
  up to one inch per hour and an additional widespread one to two 
  inches possible.

* Some locations that will experience flooding include...
  Angola, Fremont, Pioneer, Holiday City, Columbia, Ray, Waldron,
  Camden, Montgomery, Clear Lake, York, Alvordton, East Gilead,
  Bridgewater Center, Lake Gauge, Nevada Mills, Nettle Lake, Crooked
  Lake, Lake Seneca and Berlien.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons living along small creeks and streams should be on the 
lookout for rapid rises and be prepared to seek higher ground.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 4171 8438 4170 8440 4165 8440 4161 8441
      4164 8509 4178 8518 4179 8484 4173 8437

$$

JBALL
1 follow-up statement
436 
WGUS73 KIWX 071025
FFSIWX

Flash Flood Statement
National Weather Service Northern Indiana
625 AM EDT Sun Jul 7 2019

INC151-MIC023-059-OHC171-071445-
/O.CON.KIWX.FF.W.0015.000000T0000Z-190707T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Steuben IN-Branch MI-Hillsdale MI-Williams OH-
625 AM EDT Sun Jul 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR
NORTHERN STEUBEN...SOUTHEASTERN BRANCH...SOUTHERN HILLSDALE AND
NORTHERN WILLIAMS COUNTIES...

At 620 AM EDT, Doppler radar indicated heavy rain had diminished 
across the warned area. Upwards of three to four inches of rain had 
fallen in some areas from northern Steuben through northern Williams 
counties. Additional showers will persist through 8 am EDT with up 
to one half inch additional accumulation. Flash flooding of low 
lying areas and along small streams will continue into mid morning.

Some locations that will experience flooding include...
Angola, Fremont, Pioneer, Holiday City, Columbia, Ray, Waldron,
Camden, Montgomery, Clear Lake, York, Alvordton, East Gilead,
Bridgewater Center, Lake Gauge, Nevada Mills, Nettle Lake, Crooked
Lake, Lake Seneca and Berlien.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4171 8438 4170 8440 4165 8440 4161 8441
      4164 8509 4178 8518 4179 8484 4173 8437

$$

JBALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:45 AM EDT, 40 minutes earlier.

Area forecast discussion, Jul 7, 3:45 AM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
345 AM EDT Sun Jul 7 2019

.SYNOPSIS...
Issued at 345 AM EDT Sun Jul 7 2019

Isolated showers are possible again today though many locations will
remain dry. Dry conditions will then persist through Tuesday with
highs in the low to mid 80s and much lower humidity. The next chance
of rain will arrive on Wednesday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 345 AM EDT Sun Jul 7 2019

Pattern change is underway this morning but current lack of strong
mid/upper level support for subsidence over the Great Lakes supports
continued lower level cyclonic flow and maintenance of moist
environment locally. Moisture boundary is very apparent on morning
surface obs with dewpoints still in the low 70s for parts of our
area and in the 50s over MI. Subtle inverted trough/convergence zone
is maintaining this moisture bubble and supporting convection in our
NE with impressive rainfall rates despite dwindling instability.
This activity is expected to slowly dissipate later this morning but
latest model theta-e and wind fields indicate true dry air advection
and anticyclonic flow will not fully engulf our area until late this
evening and most guidance (hires and otherwise) is generating some
additional light QPF for most of our CWA this afternoon. Instability
will be much lower today given cooler temps and slightly lower
dewpoints but still supportive of a few showers and wouldn't
entirely rule out a rumble of thunder in our south where residual
moisture is maximized. Have therefore raised PoPs with the highest
values (30-ish) central and south. Also did add a slight chance
thunder mention but not expecting anything impactful.

&&

.LONG TERM...(Monday through Saturday)
Issued at 345 AM EDT Sun Jul 7 2019

Dry conditions assured on Monday and likely continuing through Tue
as notable theta-e trough sinks into the CWA and stout longwave
ridge builds over the Great Lakes. 850mb temps remain in the mid
teens...supporting highs near climatological norms (low/mid 80s).
Biggest change will be surface dewpoints crashing into the 50s...a
welcome change following recent mugginess.

Pacific NW upper low will finally eject east into the Great Lakes by
Wed with our next chance of rain. Best dynamics remain north of our
area but decent moisture surge noted immediately ahead of rather
sharp cold front and warrants chance PoPs. Still some timing issues
to resolve but expect best chance late Wed and have tried to add a
bit more temporal detail to concensus initialization. Dry airmass
returns to end the work week with temps near to slightly below
normal but subtropical ridge looks to return by next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1230 AM EDT Sun Jul 7 2019

Subtle sfc trough and embedded upper disturbance over ne IN will
drift south this morning and continue to spawn showers/embedded
thunder. However at this point it remains to be seen if these will
influence the terminals later this morning. Otherwise enough
boundary layer mixing appears in place to deter expansion of rain
based IFR cigs over far ne IN/sc MI thus VFR indicated although
boundary layer moisture remains quite high and increasing but weak
convergence going later into Sun morning may yield a greater
likelihood of MVFR stratocu along with additional showers.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement until 11 AM CDT this morning for INZ003.

MI...Beach Hazards Statement until noon EDT today for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 11 AM EDT this morning for LMZ043-046.

&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 6, 10:47 PM EDT, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1047 PM EDT Sat Jul 6 2019

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-071030-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
1047 PM EDT Sat Jul 6 2019 /947 PM CDT Sat Jul 6 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-071030-
La Porte-Berrien-
1047 PM EDT Sat Jul 6 2019 /947 PM CDT Sat Jul 6 2019/

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

A beach hazards statement for hazardous swim conditions continues
through Sunday mor.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.
ning before winds and waves decrease.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-071030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1047 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

Conditions hazardous to small craft are expected tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Conditions hazardous to small craft will continue through Sunday
morning.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:04 AM EDTAreal Flood AdvisoryIWXBranch, Saint Joseph6 hr
Jul 7, 3:34 AM EDTAreal Flood AdvisoryIWXHillsdale3 hr

Nearby

Flash Flood Warnings in Michigan, 2019Flash Flood Warnings in Ohio, 2019Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.